Tennessee, 2008Damaging Winds in Tennessee, January 29 to 30, 2008
January 29 to 30, 2008 · NWS MRX · 19 events in 15 counties and zones
Fast moving line of severe convection coincident with very strong cold front passed across the mid south and entered the MRX warning area late in the evening resulting in widespread wind damage across Southwest Virginia, East Tennessee, and Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fast moving line of severe convection coincident with very strong cold front passed across the mid south and entered the MRX warning area late in the evening resulting in widespread wind damage across Southwest Virginia, East Tennessee, and Southwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 29, 6:18 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jan 29, 6:18 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST TUE JAN 29 2008
.DISCUSSION...QUICK UPDATE TO FORECAST GRIDS AND PRODUCTS AS WINDS
ARE ALREADY GUSTING TO 64 KNOTS AT COVE MOUNTAIN (SEVIER COUNTY)
JUST OVER 4000 FEET. MRX VAD WIND PROFILE SHOWING LOW LEVEL JET
REACHING 50 KNOTS WITH UPSTREAM WIND PROFILES INDICATING A 60 TO 65
KNOT LOW LEVEL JET. SHOWERS TO COME THROUGH EARLY WOULD NOT APPEAR
TO BE ORGANIZED ENOUGH TO TRANSPORT DAMAGING WINDS TO THE SURFACE.
HOWEVER...MUCH STRONGER CONVECTION FIRING IN A NARROW LINE ALONG
THE COLD FRONT BETWEEN MEM AND BNA HAS A MUCH GREATER POTENTIAL TO
DO SO.
UPDATED NPWMRX PRODUCT AND ISSUED ALREADY WITH HIGH WIND WARNING
AND STRONGER WORDING. UPDATED ZFPMRX AND WEB PRODUCTS TO FOLLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 33 47 28 52 38 / 100 0 0 50 90
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33 44 24 51 36 / 100 0 0 40 80
OAK RIDGE, TN 33 44 24 52 36 / 100 0 0 40 80
TRI CITIES AIRPORT, TN 32 39 20 49 35 / 100 10 0 20 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TGHazardous weather outlook, Jan 29, 3:29 AM CST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EST TUE JAN 29 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EST TUE JAN 29 2008 /329 AM CST TUE JAN 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND WILL PUSH
THROUGH THE AREA EARLY TONIGHT. WINDS WILL INCREASE THIS AFTERNOON
AND WILL BE STRONG AND GUSTY TONIGHT...WITH WIND GUSTS TO 40 MPH
POSSIBLE OVER THE VALLEY...AND GUSTS UP TO 50 MPH POSSIBLE OVER THE
HIGHER TERRAIN. IN ADDITION TO THE GUSTY WINDS...THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT...AND SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE PRIMARY THREAT...ALTHOUGH LARGE HAIL OR AN ISOLATED TORNADO
ALSO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING.
Thunderstorm Wind, Bledsoe
- When
- January 29, 9:15 PM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -85.200
Numerous trees were reported down in Pikeville. Also, doors were blown off of buildings in the area.
Thunderstorm Wind, Morgan
- When
- January 29, 10:25 PM EST
- Where
- Morgan County, 0.56 mi E of Wartburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -84.590
Numerous trees were reported down across the county.
Thunderstorm Wind, Campbell
- When
- January 29, 10:36 PM EST
- Where
- Campbell County, 0.56 mi W of Elk Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.480, -84.240
Trees were reported down at 6218 South Route 297 in Pioneer.
Thunderstorm Wind, Morgan
- When
- January 29, 10:45 PM EST
- Where
- Morgan County, 0.56 mi E of Wartburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -84.590
Several trees were reported down across the county.
Thunderstorm Wind, Morgan
- When
- January 29, 10:45 PM EST to 10:55 PM EST
- Where
- Morgan County, 0.56 mi E of Wartburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -84.590
Several trees were reported down across the county.
Thunderstorm Wind, Roane
- When
- January 29, 10:45 PM EST to 10:55 PM EST
- Where
- Roane County, Rockwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.680
From 1045 to 1055 pm, Trees were reported down county across the county between 1045 and 1055 pm est.
Thunderstorm Wind, Hamilton
- When
- January 29, 10:51 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -85.260
Trees and power lines were reported down county wide.
Thunderstorm Wind, Roane
- When
- January 29, 11:00 PM EST
- Where
- Roane County, 3.43 mi ENE of Dyllis
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.980, -84.310
Numerous trees were reported down across the eastern third of the county.
Thunderstorm Wind, Anderson
- When
- January 29, 11:05 PM EST
- Where
- Anderson County, 2.67 mi SW of Oak Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.990, -84.300
Numerous trees were reported down in Marlow.
Thunderstorm Wind, Claiborne
- When
- January 29, 11:05 PM EST
- Where
- Claiborne County, Clairfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.550, -83.950
Several trees were reported down in the Clairfield area.
Thunderstorm Wind, McMinn
- When
- January 29, 11:15 PM EST
- Where
- McMinn County, 1.32 mi ESE of Niota
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.510, -84.550
Numerous trees were reported down across the county.
Thunderstorm Wind, Monroe
- When
- January 29, 11:20 PM EST
- Where
- Monroe County, Sweetwater
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.600, -84.470
Numerous trees and power lines down county wide.
Thunderstorm Wind, Grainger
- When
- January 29, 11:45 PM EST
- Where
- Grainger County, 0.89 mi SE of Blaine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.140, -83.690
One tree was reported down in Blaine.
Thunderstorm Wind, Hancock
- When
- January 29, 11:45 PM EST
- Where
- Hancock County, 1.11 mi E of Big Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 36.500, -83.330
One tree was reported down on Lone Road seven miles west southwest of Sneedville.
Thunderstorm Wind, Jefferson
- When
- January 29, 11:45 PM EST to January 30, 12:00 AM EST
- Where
- Jefferson County, New Market
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -83.550
Between 1145 pm and 1200 am, more than 50 trees were reported down. Also, numerous power lines were downed across the county.
Thunderstorm Wind, Grainger
- When
- January 30, 12:00 AM EST
- Where
- Grainger County, 0.69 mi N of Bean Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.340, -83.280
One tree was reported down in Bean Station.
Thunderstorm Wind, Hamblen
- When
- January 30, 12:00 AM EST
- Where
- Hamblen County, 1.49 mi SSE of Morristown Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.160, -83.360
A 40 foot tall tree was reported down across Alpha Valley Home Road near Nelson School Road.
Thunderstorm Wind, Cocke
- When
- January 30, 12:15 AM EST to 12:25 AM EST
- Where
- Cocke County, 0.89 mi SW of Northport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.960, -83.190
Between 1215 and 1225 am, numerous trees were reported down county wide. Roof and porch damage also was reported.
Thunderstorm Wind, Carter
- When
- January 30, 1:05 AM EST to 1:10 AM EST
- Where
- Carter County, Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.280, -82.170
Between 105 and 110 am, numerous trees were reported down county wide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67978, 67980, 67982, 67983, 67984, 67985, 67987, 67989, 67995, 68008, 68010, 68013, 68016, 68018, 68020, 68021, 68022, 68023, 68024.